Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 84, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 30, 2017, 8:40 AM CDT for 6 counties in Texas. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2017, 8:40 AM CDT (13:40 UTC)
- Expired
- Aug 31, 2017, 8:30 AM CDT
- In force
- 24 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 10:00 PM CDT | FLASH FLOOD | 3 Sw Newton, TX | *** 1 FATAL *** A MOTORIST PERISHED WHEN SHE DORVE OFF OF HIGHWAY 87 NEAR A CREEK SOUTH OF NEWTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 800 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405
WGUS54 KLCH 301340
FFWLCH
TXC199-241-245-351-361-457-302130-
/O.NEW.KLCH.FF.W.0084.170830T1340Z-170830T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
840 AM CDT WED AUG 30 2017
...FLASH FLOOD EMERGENCY FOR Jefferson, Tyler, Newton, Hardin,
Orange, and Jasper Counties...
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Jefferson County in southeastern Texas...
Tyler County in southeastern Texas...
Newton County in southeastern Texas...
Hardin County in southeastern Texas...
Orange County in southeastern Texas...
Jasper County in southeastern Texas...
* Until 430 PM CDT Wednesday
* At 827 AM CDT, emergency management in multiple counties reported
widespread catastrophic flooding across a large section of
Southeast Texas, and heavy rain is still occurring. RAINFALL
AMOUNTS of 12 to near 50 inches of rain have fallen and an
additional 3 to 5 inches of rain is expected through afternoon.
Flash flooding is already occurring.
This is a FLASH FLOOD EMERGENCY and this is a PARTICULARLY
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, Jasper, Silsbee, West Orange,
Woodville, Newton, Kirbyville, Kountze, Sour Lake, Colmesneil, Nome
and Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
If evacuating, turn around, don't drown when encountering flooded
roads. Most flood deaths occur in vehicles.
If climbing into an attic, take an axe or tools to escape onto the
roof top if there is no louver or window.
&&
LAT...LON 3049 9454 3101 9466 3106 9456 3118 9354
3082 9356 3054 9374 3044 9370 3033 9376
3029 9371 3006 9370 2999 9386 2981 9395
2969 9384 2967 9406 2956 9435 2989 9436
2989 9444 3011 9445 3011 9460 3049 9473
$$
Tingler2 follow-up statements
195
WGUS54 KLCH 302106
FFWLCH
TXC199-241-245-351-361-457-310530-
/O.EXT.KLCH.FF.W.0084.000000T0000Z-170831T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
406 PM CDT WED AUG 30 2017
...FLASH FLOOD EMERGENCY FOR Jefferson, Tyler, Newton, Hardin,
Orange, and Jasper Counties......
The National Weather Service in Lake Charles has extended the
* Flash Flood Warning for...
Jefferson County in southeastern Texas...
Tyler County in southeastern Texas...
Newton County in southeastern Texas...
Hardin County in southeastern Texas...
Orange County in southeastern Texas...
Jasper County in southeastern Texas...
* Until 1230 AM CDT Thursday
* At 402 PM CDT, Doppler radar indicated heavy rain across the
warned area. 12 to near 50 inches of rain have fallen over the
past few days and an additional 1 to 4 inches of rain is expected
through the evening.
Flash flooding is already occurring.
This is a FLASH FLOOD EMERGENCY and this is a PARTICULARLY
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, Jasper, Silsbee, West Orange,
Woodville, Newton, Kirbyville, Kountze, Sour Lake, Colmesneil, Nome
and Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3049 9454 3101 9466 3106 9456 3118 9354
3082 9356 3054 9374 3044 9370 3033 9376
3029 9371 3006 9370 2999 9386 2981 9395
2969 9384 2967 9406 2956 9435 2989 9436
2989 9444 3011 9445 3011 9460 3049 9473
$$
Tingler868
WGUS54 KLCH 310530
FFWLCH
TXC199-241-245-351-361-457-311330-
/O.EXT.KLCH.FF.W.0084.000000T0000Z-170831T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1230 AM CDT THU AUG 31 2017
...FLASH FLOOD EMERGENCY FOR Jefferson, Tyler, Newton, Hardin,
Orange, and Jasper Counties of Southeast Texas...
The National Weather Service in Lake Charles has extended the
* Flash Flood Warning for...
Jefferson County in southeastern Texas...
Tyler County in southeastern Texas...
Newton County in southeastern Texas...
Hardin County in southeastern Texas...
Orange County in southeastern Texas...
Jasper County in southeastern Texas...
* Until 830 AM CDT Thursday
* At 1224 AM CDT, Doppler radar and gauge reports indicated heavy
rain has fallen across the warned area. 10 to 30 inches of rain
have fallen with some spots seeing 50 inches. Flash flooding is
already occurring.
This is a FLASH FLOOD EMERGENCY for Jefferson, Tyler, Newton,
Hardin, Orange, and Jasper Counties. This is a PARTICULARLY
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW.
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, Jasper, Silsbee, West Orange,
Woodville, Newton, Kirbyville, Kountze, Sour Lake, Colmesneil, Nome
and Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3049 9454 3101 9466 3106 9456 3118 9354
3082 9356 3054 9374 3044 9370 3033 9376
3029 9371 3006 9370 2999 9386 2981 9395
2969 9384 2967 9406 2956 9435 2989 9436
2989 9444 3011 9445 3011 9460 3049 9473
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:38 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 30, 6:38 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
638 AM CDT Wed Aug 30 2017
.DISCUSSION...
For the 30/12Z TAF Issuance.
&&
.AVIATION...
The circulation of Harvey is moving north into Southwest Louisiana
and will continue to move northeast through the forecast area
today. Weather impacts will be associated with the bands around
the system, especially on the west side at KBPT this morning with
gusty northwest winds and MVFR ceilings and visibilities. On the
east side of the system will have some gusty mainly south winds at
KLCH with occasional showers and MVFR visibilities and ceilings. Southeast
to south winds at KLFT/KARA, and east winds at KAEX with VCSH.
Conditions will improve later this afternoon and evening as the
low associated with Harvey moves off to the north and northeast.
Rua
&&
.PREV DISCUSSION... /issued 444 AM CDT Wed Aug 30 2017/
DISCUSSION...
As of 4 AM, Tropical Storm Harvey has made landfall just west of
Cameron and is progressing to the north-northeast. The steadiest
convection continues to be northwest of the low pressure center
along the Texas and Louisiana border. Unfortunately, the latest
short term guidance continues to have the highest QPF totals along
and east of the Sabine River. This additional rainfall will only
continue to exacerbate the ongoing catastrophic flooding across SE
Texas. The flooding threat is expected to gradually shift eastward
into SW Louisiana as Harvey continues to lift to the north-
northeast through this evening. Additional rainfall of 4 to 8
inches are expected across SE Texas and SW Louisiana through this
afternoon. Much higher localized amounts will be possible
depending on where bursts of convection develop and persist.
While Harvey is expected to weaken as it moves further onshore,
winds will remain elevated with gusts to tropical storm force
possible throughout the day. Similar to the past several days, the
strong low level wind field will also result the possibility of
tornadoes with the rainbands around Harvey's center of
circulation.
The forward motion of Harvey is expected to increase as it lifts
north-northeastward and should exit the region by Thursday. Rain
chances will finally begin to diminish late this week and into
the weekend as Harvey finally moves further inland and away from
the area. Still carry at least some daily POPs for Friday and
Saturday due to daytime instability as well as the possibility of
trailing rainbands lingering over the area. By the weekend
unfortunately, most of the guidance is showing another disturbance
developing over the southwestern Gulf of Mexico. This system is
expected to slowly drift northward over the western Gulf early
next week, and could potentially bring more unneeded rainfall to
the region.
MARINE...
Tropical storm conditions are expected to continue today with
winds gradually diminishing as Harvey continues to move inland.
Bands of showers and thunderstorms will be possible over the
coastal waters. Some of these showers and thunderstorms will be
capable of producing waterspouts. Winds and seas across the
coastal waters are expected to improve on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 78 70 81 69 / 100 90 50 20
LCH 79 73 85 72 / 90 50 30 20
LFT 83 73 85 72 / 60 40 40 20
BPT 77 71 86 72 / 90 30 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
041>045-052>055-073-074.
Tropical Storm Warning for LAZ041-042-052>055-073-074.
Wind Advisory until 7 PM CDT this evening for LAZ027>033-043>045.
TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
216-259>262.
Tropical Storm Warning for TXZ215-216.
Wind Advisory until 7 PM CDT this evening for TXZ180-201-259>262.
GM...Tropical Storm Warning for GMZ430-432-435-450-452-455-470-472-
475.
Small Craft Advisory from 6 AM to 1 PM CDT Thursday for GMZ430-
432-435-450-452-455-470-472-475.
&&
AVIATION...07Hazardous weather outlook, Aug 30, 5:29 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 529 AM CDT Wed Aug 30 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 311030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 529 AM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Tropical Storm Harvey has moved onshore and will continue to move to the north northeast today and tomorrow. Heavy rainfall is expected to continue across southeast Texas and will further exacerbate flooding ongoing across the region. As Harvey progresses northeastward, the flooding threat could shift into western Louisiana. A Flash Flood Watch remains in effect for the entire area. Gusty winds are expected today as Harvey continues to move inland. A Tropical Storm Warning continues for areas along and south of I-10 today. A Wind Advisory is in effect for areas along and north of I-10. There is a Marginal Risk for tornadoes today in the rainbands rotating around the center of Harvey. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flash Flood Watch is in effect for the entire region on Thursday with the possibility of additional showers which could lead to additional flooding. Chances for rain will decrease on Friday and Saturday as drier air filters into the area. However, moderate to major flooding is expected to continue along area rivers. Chances of showers and thunderstorms will increase late this weekend and early next week as a week as the next weather system approaches the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit reports of severe weather to the National Weather Service. GMZ430-432-435-450-452-455-470-472-475-311030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 529 AM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight A Tropical Storm Warning remains in effect for the coastal waters east of High Island Texas. While Tropical Storm Harvey has moved onshore, tropical storm conditions will remain possible through today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and seas will remain elevated over the coastal waters on Thursday before improving on Friday as Harvey exits the region. Dry conditions are expected over the coastal waters on Friday before chances for showers and thunderstorms increase over the coastal waters late in the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Mariners are encouraged to send reports of significant winds or seas to the National Weather Service.
In the hours before
Local storm report, Aug 30, 6:48 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
648 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLASH FLOOD SOUTHEAST TEXAS REGIONA 29.96N 94.02W
08/30/2017 JEFFERSON TX NWS EMPLOYEE
CWSU RELAYED REPORT OF STANDING WATER AT AND SURROUNDING
KBPT AIRPORT.
&&
TWHLocal storm report, Aug 30, 7:03 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
703 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM FLASH FLOOD PORT ARTHUR 29.90N 93.93W
08/30/2017 JEFFERSON TX EMERGENCY MNGR
NUMEROUS WATER RESCUES HAVE BEEN UNDERWAY DURING THE
NIGHT AND CONTINUE THROUGH THE COUNTY, ESPECIALLY IN THE
PORT ARTHUR AREA.
&&
JRUALocal storm report, Aug 30, 7:05 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
705 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM FLASH FLOOD SOUR LAKE 30.14N 94.40W
08/30/2017 HARDIN TX EMERGENCY MNGR
NUMEROUS WATER RESCUES HAVE BEEN TAKING PLACE OVERNIGHT
AND CONTINUE THROUGH THE COUNTY, ESPECIALLY IN THE SOUR
LAKE, BATSON AND SARATOGA AREAS.
&&
JRUALocal storm report, Aug 30, 7:29 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM TROPICAL STORM 7 SW JASPER 30.85N 94.08W
08/29/2017 JASPER TX BROADCAST MEDIA
*** 2 FATAL *** TWO PEOPLE WERE KILLED WHEN A TREE FELL
ON A PICKUP TRUCK ON FM 777 SOUTH OF HIGHWAY 190 NEAR
JASPER.
&&
TWHLocal storm report, Aug 30, 7:32 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
732 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TROPICAL STORM 7 SW JASPER 30.85N 94.08W
08/29/2017 JASPER TX BROADCAST MEDIA
*** 2 FATAL *** TWO PEOPLE WERE KILLED WHEN A TREE FELL
ON A PICKUP TRUCK ON FM 777 SOUTH OF HIGHWAY 190 NEAR
JASPER.
&&
TWHLocal storm report, Aug 30, 7:59 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
759 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD BEAUMONT 30.09N 94.14W
08/29/2017 JEFFERSON TX LAW ENFORCEMENT
*** 1 FATAL, 1 INJ *** BEAUMONT PD REPORTS A CAR WAS
TRAVELING SOUTH ON A SERVICE ROAD WHEN IT HIT HIGH WATER
AND BECAME STUCK. THE WOMAN EXITED THE VEHCILE WITH HER
CHILD AND SOME TIME AFTERWARDS THE TWO WERE SWEPT INTO A
CANAL. THE CHILD WAS RESCUED BUT WAS SUFFERING FROM
HYPOTHERMIA. THE MOTHER WAS UNRESPONSIVE AND DIED.
&&
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:24 PM CDT | Flash Flood Warning | LCH | Jasper, Newton | 6 hr |
| Aug 29, 10:16 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 11 hr |
| Aug 29, 10:22 PM CDT | Flash Flood Warning | LCH | Jasper, Newton | 11 hr |
| Aug 29, 11:10 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Tyler | 10 hr |
| Aug 29, 11:29 PM CDT | Wind Advisory | LCH | Hardin, Jasper, Newton, Tyler | 20 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.